Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

July 16, 2021Sheridan County, Nebraska

NWS North Platte, NE issued this special weather statement at Jul 16, 2021, 8:44 PM MDT for Sheridan County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 8:44 PM MDT (02:44 UTC)
Expired
Jul 16, 2021, 9:15 PM MDT
In force
31 min
Issued by
NWS North Platte, NE

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 119 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3551 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

845 
WWUS83 KLBF 170244
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
944 PM CDT Fri Jul 16 2021
 
NEZ004-005-094-170315-
Sheridan NE-Eastern Cherry NE-Western Cherry NE-
944 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND CENTRAL
SHERIDAN COUNTIES UNTIL 1015 PM CDT/915 PM MDT/...

At 943 PM CDT/843 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Medicine Lake to 20
miles north of Ellsworth to 8 miles south of Rushville. Movement was
southeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Cody, Kilgore, Nenzel, Merritt Reservoir, Crookston, Cody Lake and 
Eli.


This includes the following highways...
 Highway 20 between mile markers 138 and 189.
 Highway 250 between mile markers 29 and 44.
 Highway 61 between mile markers 208 and 224.
 Highway 97 between mile markers 113 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for the Panhandle of and north central Nebraska.

LAT...LON 4300 10066 4256 10078 4280 10137 4237 10263
      4268 10260 4261 10210 4300 10156
TIME...MOT...LOC 0243Z 334DEG 30KT 4265 10139 4234 10215 4260 10250 

$$

CDC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Jul 16, 5:46 PM MDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 16, 5:46 PM MDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
646 PM CDT Fri Jul 16 2021

.SYNOPSIS...
Issued at 325 PM CDT Fri Jul 16 2021

The upper atmosphere is characterized by a building ridge across the
northern Rockies and northern Plains as an upper low approaches the
BC coast. A long wave trough is weakening across the midwest as
it progresses eastward. This puts western and north central NE in
northwesterly flow aloft with embedded PV anomalies rounding the
ridge from eastern OR and another in southern MT. At the surface
high pressure also moving east across the Midwest with pressures
lowering across the northern High Plains in response to the
building ridge aloft.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 325 PM CDT Fri Jul 16 2021

The resultant low level flow from the pattern mentioned above is
southerly with low level moisture advecting northward through the
High Plains. This sets up a theta-E gradient across the Panhandle
and an axis of instability in the eastern areas adjacent to that.
A fairly homogeneous low level flow intersecting the gradient
suggests only meager low level forcing for ascent to promote
thunderstorm development though this will be one area of concern.
Better deep layer forcing will exist ahead of southeastward
progressing mid level disturbances rounding the ridge in favored
upslope areas of the southeastern Black Hills and possibly in
northeast CO with a developing DCVZ. CAMs all seem to develop CI
in southwest SD and move it southeast into the best potential
buoyancy axis and thetaE ridge into western NE. More uncertainty
exists in development along the aforementioned gradient in the
Panhandle, although the pesky low stratus may enhance circulation
along it via differential heating influence. Some uncertainty also
exists with development in northeast CO and CAMs struggle to
maintain convection as it moves east. Ultimately the upgraded
slight risk in the northwestern portion of the forecast area is
appropriate for this scenario with marginal elsewhere in the west
due to low confidence on coverage. For any storms that do develop,
believe enough buoyancy exists in the hail growth zone early on
in the storms' lifetime to promote large hail, and with dry low
levels further west damaging winds will be the better bet on
severe potential. Deep layer shear will also be favorable for
organization and storms should stay discrete for a time before
storm interaction and cold pools congeal into a cluster or two.
Also believe with PWs approaching an inch or better some heavy
rain will be a possibility. Storms will have potential to grow
upscale through the late afternoon evening but uncertain how far
southeast they will hold together with warming mid level temps.

A similar setup looks to be in place Saturday afternoon/eve as the
upper ridge axis remains in place and south-southeasterly flow
continues to advect low level moisture into the area. In fact
instability looks better for Saturday and with a broad thetaE
gradient indicated in the Panhandle believe that CI will again be
favored along the higher terrain in southeast WY and the Black
Hills. Buoyancy in the hail growth zone does appear slightly better
Saturday afternoon as well and expect at least marginal chances for
large hail and severe wind tomorrow as well.

Low temps tonight and Saturday night will hover around average for
this time of year in the low to mid 60s. Highs Saturday will be
warmest in the north closer to the anomalous upper building ridge in
the northern Plains.

.LONG TERM...(Sunday through Friday)
Issued at 325 PM CDT Fri Jul 16 2021

Despite a high wave number and progressive northern stream energy
the upper pattern across the central CONUS will be rather
stagnant through the remainder of the weekend into next week. The
upper ridge axis will remain across the Rockies into central
Canada in fairly amplified flow, with the ridge strength
fluctuating through the week. The end result will be gradually
warming and temps and a trend toward less favorable chances for
precipitation and this is shows in ensemble clustering as well.

The center of the upper high expands eastward through the week which
will promote large scale descent as well as warming temps aloft and
weakening deep layer shear, all of which favor little to no precip.

The best chances for storms will be Sunday into early Monday prior
to the ridge intensifying over western NE. A fairly significant
upper PV anomaly is expected to drop southward from the northern
Plains in difluent flow aloft and still favorable low level
moisture and deep layer shear which should promote an organized
area of convection, especially across portions of north central
into central NE. Beyond Monday precip chances look very low.

Again...temperatures will gradually warm through the period with
warmest temps in the north, but most areas in the mid to upper 90s
by the end of the week. However, with low level moisture lessening
under the ridge axis somewhat, heat index values look to remain
below advisory levels for now

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 641 PM CDT Fri Jul 16 2021

VFR conditions are expected outside of convection through the
period.

Watching strong convection in the vicinity of the Black Hills move
into the local area later this evening. Expect heavy rain leading
to reduced CIGs and visibility with potential for gusty erratic
winds and some hail potential. Uncertainty exists with eastward
and southward extent of strongest convection but do expect at
least minor impacts at LBF (between 17/06-08Z) and VTN (between
17/02-04z) can be expected. Later amendments to increase/decrease
threats as well as adjust timing may be necessary.

After convection moves out, expect a return to VFR conditions with
the potential for another round of convection Saturday
afternoon/evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Stoppkotte
SHORT TERM...Stoppkotte
LONG TERM...Stoppkotte
AVIATION...NMJ
Hazardous weather outlook, Jul 16, 2:20 PM MDT, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
320 PM CDT Fri Jul 16 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-172030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
320 PM CDT Fri Jul 16 2021 /220 PM MDT Fri Jul 16 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a chance for severe thunderstorms tonight, mainly across
the Panhandle and western Sandhills. The hazards with the
strongest storms are damaging winds and large hail. Locally heavy
rainfall is possible as well.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Thunderstorms are possible again Saturday night and into the day
Sunday. At this time, the threat looks to be isolated large hail
and strong winds. This system will again present the chance for
locally heavy rainfall. The severity looks to diminish through the
morning Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jul 16, 7:44 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
844 PM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             6 N GORDON              42.89N 102.20W
07/16/2021  E1.00 INCH       SHERIDAN           NE   CO-OP OBSERVER

&&

MELTZER
Local storm report, Jul 16, 7:50 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
850 PM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     TSTM WND GST     5 E GORDON              42.81N 102.11W
07/16/2021  E55 MPH          SHERIDAN           NE   BROADCAST MEDIA

            BLOWING DUST/DIRT. REPORT VIA NWS CHAT.

&&

MELTZER
Local storm report, Jul 16, 7:58 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
858 PM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     HAY SPRINGS             42.68N 102.69W
07/16/2021  E60 MPH          SHERIDAN           NE   TRAINED SPOTTER

&&

MELTZER
Local storm report, Jul 16, 8:02 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
902 PM CDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     11 SW MERRIMAN          42.81N 101.85W
07/16/2021  E60 MPH          CHERRY             NE   BROADCAST MEDIA

            REPORT VIA NWS CHAT.

&&

NMJ
Special weather statement, Jul 16, 8:29 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
829 PM MDT Fri Jul 16 2021

NEZ004-023-024-094-170315-
Sheridan NE-Hooker NE-Grant NE-Western Cherry NE-
829 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...NORTHERN
GRANT...NORTHWESTERN HOOKER...NORTHEASTERN GARDEN AND SOUTHERN
SHERIDAN COUNTIES UNTIL 915 PM MDT...

At 828 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Medicine Lake to 21 miles north of
Ellsworth. Movement was southeast at 40 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hyannis, Medicine Lake, Whitman, Ashby, Speckel Meir Lake, Duluth,
Big Hill, Dipping Vat Meadow, Billys Lake, Swede Lake, Intersection
of Highway 61 and Survey Valley Road, Marsh Flat, Diamond Lake,
Indian Hill, Whitman Road crossing the North Branch of the Middle
Loup River, Sevenmile Hill, Highway 97 crossing the North Loup River,
Watson Lake, Highway 61 crossing the Snake River and Steer Creek
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of, north central and west central Nebraska.

LAT...LON 4280 10137 4256 10078 4243 10078 4243 10082
      4235 10080 4184 10195 4194 10207 4201 10207
      4201 10216 4237 10263
TIME...MOT...LOC 0228Z 304DEG 37KT 4274 10139 4237 10233

NMJ
Special weather statement, Jul 16, 8:44 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
944 PM CDT Fri Jul 16 2021

NEZ004-005-094-170315-
Sheridan NE-Eastern Cherry NE-Western Cherry NE-
944 PM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND CENTRAL
SHERIDAN COUNTIES UNTIL 1015 PM CDT/915 PM MDT/...

At 943 PM CDT/843 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Medicine Lake to 20
miles north of Ellsworth to 8 miles south of Rushville. Movement was
southeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Cody, Kilgore, Nenzel, Merritt Reservoir, Crookston, Cody Lake and
Eli.

This includes the following highways...
 Highway 20 between mile markers 138 and 189.
 Highway 250 between mile markers 29 and 44.
 Highway 61 between mile markers 208 and 224.
 Highway 97 between mile markers 113 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for the Panhandle of and north central Nebraska.

LAT...LON 4300 10066 4256 10078 4280 10137 4237 10263
      4268 10260 4261 10210 4300 10156
TIME...MOT...LOC 0243Z 334DEG 30KT 4265 10139 4234 10215 4260 10250

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:46 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan59 min
Jul 16, 7:13 PM MDTSevere Thunderstorm WarningLBFSheridan32 min
Jul 16, 7:42 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan63 min
Jul 16, 8:29 PM MDTSpecial Weather StatementLBFCherry46 min
Jul 16, 9:13 PM MDTSpecial Weather StatementLBFCherry62 min
Jul 16, 9:15 PM MDTSpecial Weather StatementLBFArthur, Grant, Hooker60 min
Jul 16, 9:42 PM MDTSpecial Weather StatementLBFSheridan33 min
Jul 16, 10:11 PM MDTSpecial Weather StatementLBFBlaine, Brown, Logan, Thomas64 min
Jul 16, 10:14 PM MDTSpecial Weather StatementLBFArthur, Keith, McPherson61 min
Jul 16, 10:15 PM MDTSpecial Weather StatementLBFSheridan60 min
Jul 16, 10:26 PM MDTSpecial Weather StatementLBFGrant49 min
Jul 16, 11:10 PM MDTSpecial Weather StatementLBFArthur65 min
Jul 16, 11:12 PM MDTSpecial Weather StatementLBFBlaine63 min
Jul 16, 11:31 PM MDTSpecial Weather StatementLBFLincoln44 min
Jul 17, 12:07 AM MDTSpecial Weather StatementLBFCuster, Loup38 min
Jul 17, 12:12 AM MDTSpecial Weather StatementLBFLincoln63 min
Jul 17, 12:15 AM MDTSpecial Weather StatementLBFArthur45 min
Jul 17, 1:11 AM MDTSpecial Weather StatementLBFFrontier64 min
Jul 17, 1:13 AM MDTSpecial Weather StatementLBFGarfield, Wheeler62 min
Jul 17, 1:55 AM MDTAreal Flood AdvisoryLBFFrontier58 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.